Alert archive / North Dakota / Wind Chill Advisories in 2022
Wind Chill Advisory 5, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Jan 8, 2022, 1:10 PM MST for 15 counties in North Dakota. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2022, 1:10 PM MST (20:10 UTC)
- Expired
- Jan 9, 2022, 11:00 AM MST
- In force
- 22 hr
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 43 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 10:48 AM MST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 8, 10:48 AM MST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1148 AM CST Sat Jan 8 2022 .UPDATE... Issued at 1129 AM CST Sat Jan 8 2022 For the midday update we bumped up winds a little over eastern portions of the forecast area and made some tweaks to sky cover. The main forecast issue is the blowing snow over eastern portions of central ND. We sent an update to the Winter Weather Advisory for blowing snow to emphasize the blowing snow over the eastern portions of the advisory. Observations sites at Rugby, Harvey and Carrington have been hovering around 1/4 to 1/2 mile the past 1-2 hours. Latest RAP guidance shows Pressure fall-rise couplet moving through this area, with some slight pressure falls just upstream, an the strongest cold advection is pushing more southeast, now situated more over the southern James River Valley. This doesn't mean conditions will be quick to improve this afternoon. We think conditions will remain steady over the north central (Turtle Mountains area) are into the northern James River Valley with near blizzard conditions at times, especially over open country. The southern James River Valley can expect deteriorating conditions over the next few hours as strongest CAA and pressure fall-rise couplet moves over this area. And visibilities her have been fine through the morning. Should be able to drop western portions of the advisory early, but will tackle this on the next update, giving winds a little more time to settle down. UPDATE Issued at 905 AM CST Sat Jan 8 2022 No changes to the current Hazards. Cold front will push through the far southeast portion of the forecast area in the next hour or so. Strong northwest winds continue across most of the forecast area this morning. The pressure fall-rise couplet and strongest cold advection has pushed through northwest ND and visibilities at observation sites have improved to generally 3-5SM at this time. However, a strong pressure gradient will remain through the day and winds may pick up a bit again this afternoon, so for now will keep the advisory going here. Farther east over north central ND into the James River Valley visibilities are mainly 1-3SM but with some obs sites down to around a half mile, so expect many areas in open country remain bad. No changes to current Hazards here either. For the morning update we did adjust sky cover higher through the early afternoon before trending sky lower. Extensive cloud cover remains over the area and upstream and models are having a hard time picking up on this. We also extended flurries into the early afternoon as there remains some intermittent light snow at obs sites. Although it's probably hard to tell whether there's falling snow or blowing snow. UPDATE Issued at 624 AM CST Sat Jan 8 2022 Cold front continues to push southeast across the Northern Plains, bringing gusty northwest winds, falling temperatures, and scattered light snow showers or flurries to western and central North Dakota this morning. The forecast remains valid, thus no major changes at this time. && .SHORT TERM...(Today and tonight) Issued at 345 AM CST Sat Jan 8 2022 Forecast highlights in the short term period will be winter weather highlights today and likely into tonight. Currently, subtle long wave trough over the Northern Plains region, with an embedded impulse and associated surface low pressure over the local region. Cold front has entered northwest North Dakota as of this writing, where wind gusts between 35-40 mph have been observed over the past hour. Temperatures have quickly dropped with the cold FROPA, now 0 degrees at Estevan SK and 13 at Williston. Light precipitation (flurries mainly) has and will accompany the FROPA this morning. The strong northwest winds coupled with recent light snow will create areas to widespread blowing snow issues as the front continues southeast. Already seeing this with Estevan SK at 1/2 mile and Crosby and Williston at 2 miles in snow/blowing snow. As the morning progresses, strong cold front will quickly push southeast across western and central ND, resulting in winds switching to the northwest and quickly ramping up with wind gusts to near 45 mph at least with the initial frontal passage this morning. Areas to widespread blowing snow is expected thanks to our recent light snowfall of up to an inch, with reduced visibility and travel impacts. Winds subside after the initial FROPA some, so we may be able to expire headlines some areas west and central later this morning. Models and BUFKIT analysis do suggest winds staying strong over our east from the western Devils Lake Basin south through the James River Valley during the day, so travel impacts there may persist. Thus, will keep the winter weather headlines today as is with this product issuance with the elevated probability of blowing snow and likely travel impacts. The strong CAA and falling temperatures continue through the day and night, with overnight lows tonight/Sunday morning anywhere from 10-20 below. A steady west/northwest wind coupled with these temperatures will see wind chills ranging from 25 to 40 below zero north and east of the Missouri River, where eventually wind chill headlines will be needed once the blowing snow threat diminishes. .LONG TERM...(Sunday through Friday) Issued at 345 AM CST Sat Jan 8 2022 The long term period will be dominated by an upper level ridge building/amplifying across the Western CONUS/Rockies region and embedded waves attempting to break down said ridge through the week, eventually prevailing. This pattern strongly suggests a moderation in temperatures and overall dry conditions for our region Tue-Thu. NBM 4.1 spread continues to show a very low spread 4-7 days out, leading to high confidence of an extended period of mild temperatures in the extended period. Ensembles start to show a trend towards cooler and more active weather late in the period, later in the work week and for the following weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1129 AM CST Sat Jan 8 2022 MVFR-IFR Vsbys expected at KJMS through the afternoon with widespread blowing snow, then conditions slowly improving this evening. Intermittent MVFR vsbys in blowing snow at KMOT and possibly KBIS through mid afternoon, but predominantly VFR conditions expected. VFR conditions expected at KXWA and KDIK this afternoon. Northwest winds this afternoon strongest at KJMS with gusts up to 45 mph and sustained winds 25 to 30 mph. KMOT and KBIS winds 20 to 30 mph this afternoon with gust to 40 mph. Tonight winds will diminish across the forecast area with mostly clear skies. VFR conditions are then expected tonight through Sunday morning at all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST this evening for NDZ001>005-009>013-021>023-025-036-037-047-048-050-051. && UPDATE...TWH SHORT TERM...NH LONG TERM...NH AVIATION...TWH
Hazardous weather outlook, Jan 8, 10:48 AM MST, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1148 AM CST Sat Jan 8 2022 NDZ001>005-009>013-091800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 1148 AM CST Sat Jan 8 2022 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight A winter weather advisory is in effect through today. See www.weather.gov/bis for details. Dangerous wind chill values to 40 below will be possible tonight into Sunday morning, and again Sunday night into Monday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dangerous wind chill values to 40 below will be possible into Sunday morning, and again Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ021>023-025-036-037-047-048-050-051-091800- McLean-Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 1148 AM CST Sat Jan 8 2022 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A winter weather advisory is in effect today. See www.weather.gov/bis for details. Dangerous wind chill values to 35 below will be possible tonight into Sunday morning, and again Sunday night into Monday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dangerous wind chill values to 35 below will be possible into Sunday morning, and again Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>020-031>035-040>046-091800- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1148 AM CST Sat Jan 8 2022 /1048 AM MST Sat Jan 8 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 7:53 PM MST | Winter Weather Advisory | BIS | Bottineau, Burke, Dickey, Divide, Foster, Kidder and 12 more | 24 hr |
| Jan 8, 1:10 PM MST | Wind Chill Warning | BIS | Bottineau, Burke, Divide, Foster, Kidder, McHenry and 8 more | 22 hr |
Nearby
Wind Chill Advisories in North Dakota, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.